Is Your Antidepressant Causing You to Gain Weight?

Tablets spilling out of a bottle
Snap Decision/Getty Images

Several medications are known to cause weight gain, which can exacerbate or even contribute to obesity. Many antidepressants are on this list.

Antidepressants and Weight Gain

Among medications that can cause weight gain, certain antidepressants are well known to do so. Several of the selective serotonin reuptake inhibitors (SSRIs) can cause weight gain as a side effect. These are medications such as sertraline (Zoloft®), fluoxetine (Prozac®), paroxetine (Paxil®), citalopram (Celexa®) and escitalopram (Lexapro®).

Weight gain varies among individual patients, but these medications have been known to cause weight gain of 10 lbs. or more.

Other antidepressants that can cause weight gain include the tricyclics, such as amitriptyline (Elavil®) and nortriptyline (Pamelor®). The monoamine oxidase (MAO) inhibitors, such as phenelzine (Nardil®) and others, have also been shown to cause weight gain.

One Antidepressant Not Linked to Weight Gain

An antidepressant medication that is notable for not typically causing weight gain is buproprion (Wellbutrin®); in fact, bupropion is associated with appetite suppression and can result in weight loss in some cases. Due to this, bupropion is sometimes chosen as an antidepressant in patients who are already overweight, obese, or otherwise concerned about weight gain.

Obesity and Depression

Another point to consider, and which complicates matters a bit, is that there is a link between depression and obesity that goes both ways.

Depression has been linked to obesity, and studies continue to investigate whether it is a cause or a result. It is known that some individuals overeat when they are depressed or feeling low, and this can contribute to weight gain. Additionally, depressed patients are less likely to feel energetic enough to engage in regular physical activity.

On the flip side of the coin, depression has been found to be prevalent among patients who are obese, particularly among women, and this may relate to issues of body image and societal pressures.

What to Do

If you suspect that your antidepressant medication is causing you to gain weight, you should talk to your doctor. Not every antidepressant will have the same side effects for every individual, and, since individual response varies, it is possible that a different antidepressant, even from the same medication class, may be a better fit for you in terms of less weight gain.

It is important to keep in mind that many of these medications treat serious illnesses (like depression), and thus no medication should be stopped without the advice of a patient’s physician. With several of the medications listed above, it can be dangerous to stop the medication abruptly, so always follow the advice of your doctor.


Markowitz S, Friedman MA, Arent SM. Understanding the relation between obesity and depression: causal mechanisms and implications for treatment. Clin Pscyhol Sci Prac. 2008;15:1-20.

Kloiber S, Domschke K, Ising M, Arolt V, et al. Clinical risk factors for weight gain during psychopharmacologic treatment of depression: results from 2 large German observational studies. J Clin Psychiatry 2015 Jun;76:e802-8.

Noordam R, Aarts N, Tiemeier H, Hofman A, et al. Sex-specific association between antidepressant use and body weight in a population-based study in older adults. J Clin Psychiatry 2015;76:e745-51.

Continue Reading